Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Feeling Useless
Mar 16, 1999

Hi ,I'm a 41yr old male, hiv+ for over 10rs, I had to leave work in 1995 due to complication with aids drugs causing neuropathy, I take good care of my health, I do not use drugs, or abuse alcohol, however when I bring the attention to physicians, they attribute it to alcohol use, I already feel guilty about not being productive, battle depression on a daily basis, why are doctors so stigmatized that all gay males are either alcohol or drug abuser? It has only made it harder for me to deal with, since they are unwilling to listen to the truth. I am also concerned about the effects hiv imposes on the brain, because of constant confusion feeling in my head..I take a b-12 injection once a week, and 50mg of zoloft a day, but I still feel the same, down & out, with no purpose or use. I am always having to change meds every year because of the virus mutation or the meds seem to quit working effectively even though I follow the instructions to the letter. Is there something I could do to pull me out of this constant ever persistent dilema? Thank you for your time and consiseration?

Response from Mr. Shernoff

You raise a number of important issues. If you have no hsitory of being an alcoholic then your doctor's comments about alcohol are way off base, and you should confront him or her about this misperception on his part. I'd suggest your telling the person that it only makes you feel that they have not taken the time to get to know you. You might even want to think about shopping for another doctor if your doc does not see and know you as a particular individual.

I too suffer from neuropathy in my feet that was initially casued by years of taking Zerit. Only two months after stopping taking this drug did the neuropathy begin to improve. Now, almost 2 years later, it has not completely resolved, though like you, I do not use any recreational drugs or alcohol. Though I am not disabled by this, it is a constant source of discomfort and annoyance. So I really empathize with you. Additionally I am real pissed that though I have never had any HIV related symptoms, I now suffer because of side effects of the drugs I had been taking.

Who is prescribing the Zoloft? I hope that it is NOT your primary care doctor. If it is, please ask him or her for a referral to a psychiatrist who is skilled in working with people with HIV. You deserve to have specialized mental health treatment since you are obviously suffering from a severe depression that would benefit not only from meds, but from sophisticated counseling as well.

I am very concerned about thec constant confusion you describe. HIV can cause such symtpoms. Have you told your doctor about this? If not, please do so immediately and ask for a referral to a neuorologist who is expert in diagnosing and treating HIV associated neuro-psychiatric disorders. This needs to be evaluated and treated immediately. Is your primary care doctor an HIV specialist? If not then you must get yourself to an MD who is a specialist in HIV since this field is constantly changing, and to insure that you get the very best and most current treatment you should be seeing someone who does practically nothing else other than care for people with AIDS.

I believe that you need to definitely do the following: get the confusion evaluated by both a psychiatrist and a neurologist; begin treatment with medication if that is indicated; have your current anti-depressant reevaluated by a psychiatrist; and begin conseling. Once you have taken these steps you should eventually begin to feel better. It has to be very disconcerting and infuriating to be 100% adherent in taking your meds and still not have them be effective. This in itself could be significantly contributing to the depression. Hope things improve. Michael Shernoff, MSW



Previous
HELP i can't take any more death around me
Next
I can't explain my depression

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement